, Volume 37, Issue 3, pp 539–553 | Cite as

Random matrices have simple spectrum

Original Paper


Let Mn =(ξij)1≤i,jn be a real symmetric random matrix in which the upper-triangular entries ξij, i < j and diagonal entries ξii are independent. We show that with probability tending to 1, Mn has no repeated eigenvalues. As a corollary, we deduce that the Erdős-Rényi random graph has simple spectrum asymptotically almost surely, answering a question of Babai.

Mathematics Subject Classification (2000)

05C80 05C50 60C99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Babai, D. Grigoryev and D. Mount: Isomorphism of graphs with bounded eigenvalue multiplicity, Proceedings of the 14th Annual ACM Symposium on Theory of Computing, 310–324 (1982).Google Scholar
  2. [2]
    L. Babai: Private conversation, May 2012.Google Scholar
  3. [3]
    L. Erdős, A. Knowles, H.-T. Yau and J. Yin: Spectral statistics of Erdős-Rényi Graphs II: Eigenvalue spacing and the extreme eigenvalues, Comm. Math. Phys. 314 (2012), 587–640.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    J. Komlós: On the determinant of (0; 1) matrices, Studia Sci. Math. Hungar. 2 (1967), 7–21.MathSciNetMATHGoogle Scholar
  5. [5]
    H. Nguyen and V. Vu: Small Ball Probability, Inverse Theorems, and Applications, Erdős Centenial Proceeding, Eds. L. Lovász et. al., Springer 2013.Google Scholar
  6. [6]
    H. Nguyen and V. Vu: Optimal Littlewood-Offord theorems, Advances in Math., Vol. 226 6 (2011), 5298–5319.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    T. Tao and V. Vu: Additive Combinatorics, Cambridge University Press, 2006.CrossRefMATHGoogle Scholar
  8. [8]
    T. Tao and V. Vu: Inverse Littlewood-Offord theorems and the condition number of random matrices, Annals of Mathematics 169 (2009), 595–632.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    T. Tao and V. Vu: A sharp inverse Littlewood-Offord theorem, Random Structures Algorithms 37 (2010), 525–539.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsUCLALos AngelesUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations